Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 50, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 23, 2008, 7:57 PM CDT for Harper County, Woodward County, Oklahoma. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 7:57 PM CDT (00:57 UTC)
- Expired
- May 23, 2008, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Harper County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:03 PM CDT | HAIL 1.5 | 8 Se Selman, OK | 7 SOUTH OF HWYS 34/64 JUNCTION |
| May 23, 8:10 PM CDT | TORNADO | 10 Ne Fort Supply, OK | AMATEUR RADIO AND MEDIA REPORTS |
| May 23, 8:10 PM CDT | TORNADO | 9 Ne Fort Supply, OK | THREE HOUSES WERE COMPLETELY DESTROYED. THERE WERE NO INJURIES FROM ANY OF OCCUPENTS OF THE HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOUN 240057
TOROUN
OKC059-153-240130-
/O.NEW.KOUN.TO.W.0050.080524T0057Z-080524T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN HARPER COUNTY IN NORTHWEST OKLAHOMA...
NORTHERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...
* UNTIL 830 PM CDT
* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTH
OF SELMAN...MOVING NORTHEAST AT 42 MPH.
* LOCATIONS IN THE WARNING INCLUDE SELMAN.
IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.
A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.
LAT...LON 3683 9929 3681 9929 3680 9928 3679 9924
3671 9913 3661 9947 3660 9963 3665 9968
3690 9939
TIME...MOT...LOC 0057Z 226DEG 36KT 3665 9952
$$
WR1 follow-up statement
000
WWUS54 KOUN 240110
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT FRI MAY 23 2008
OKC059-153-240130-
/O.CON.KOUN.TO.W.0050.000000T0000Z-080524T0130Z/
WOODWARD OK-HARPER OK-
810 PM CDT FRI MAY 23 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN HARPER AND NORTHERN WOODWARD COUNTIES...
AT 810 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO
10 MILES SOUTH OF SELMAN...MOVING NORTHEAST AT 37 MPH.
IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.
LAT...LON 3690 9939 3684 9931 3680 9928 3679 9924
3671 9913 3661 9945 3663 9957 3668 9958
TIME...MOT...LOC 0110Z 239DEG 32KT 3668 9940
$$
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 23, 3:14 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 314 PM CDT FRI MAY 23 2008 .DISCUSSION... ALTHOUGH MAIN FORCING WILL REMAIN TO OUR WEST AND NORTHWEST... A FEW STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE NEAR THE WESTERN OK BORDER THIS AFTN AND THEN TRACK E/NE THIS EVENING. AGAIN LARGE CAPES AND WIND SHEAR WILL BE EASILY SUFFICIENT FOR SEVERE STORMS. AS A PIECE OF ENERGY LIFT NE INTO THE CENTRAL AND NORTHERN PLAINS ON SATURDAY... DRYLINE MAKES A MORE EASTWARD PUSH INTO THE AREA AND COULD SEE A FEW MORE AFTN STORMS... A LITTLE FURTHER EAST ACROSS MAIN BODY OF OKLAHOMA. BY SUNDAY THINGS TRY TO REORGANIZE WITH DRYLINE TAKING SHAPE NEAR THE NM/TX BORDER WITH MAIN SFC FRONT TO OUR NORTH. THIS MAY KEEP SUNDAY DRY AND VERY WARM. WARM TEMPS WILL CONT THROUGH THE UPCOMING HOLIDAY WEEKEND. A WEAK COLD FRONT WILL MAKE A RUN AT THE AREA ON TUE INTO WED WITH PERHAPS BETTER CHANCE OF RAIN AND SOME SLIGHTLY COOLER TEMPS. UPPER RIDGE THEN BUILDS NORTH BRINGING DRIER WX PERHAPS TO THE SOUTHERN PLAINS SECOND HALF OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 93 72 93 / 20 20 10 10 HOBART OK 67 95 71 93 / 20 20 20 10 WICHITA FALLS TX 72 95 72 94 / 20 10 10 0 GAGE OK 58 94 64 93 / 30 20 20 10 PONCA CITY OK 70 91 72 91 / 40 20 20 10 DURANT OK 74 93 73 93 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/30
Hazardous weather outlook, May 23, 11:35 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT FRI MAY 23 2008
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN HALF OF OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO
OKLAHOMA CITY TO WICHITA FALLS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 4 PM THROUGH 2 AM.
IMPACTS...
SUPERCELL THUNDERSTORMS... WITH VERY LARGE HAIL UP TO BASEBALL
SIZE... WILL BE THE MAIN CONCERN. THE POTENTIAL ALSO WILL EXIST FOR
DAMAGING WINDS AND TORNADOES... ESPECIALLY WITH ANY STORM THAT
PERSISTS INTO THE EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION AT LEAST THROUGH
EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS OVERNIGHT.
DISCUSSION...
A LARGE AND NEARLY STATIONARY UPPER LOW OVER THE WESTERN STATES WILL
MOVE LITTLE TODAY. A STRONG MID TO UPPER LEVEL JET STREAM WILL
CONTINUE AROUND THE LOW... AND WILL EXTEND FROM NORTHERN MEXICO INTO
THE CENTRAL HIGH PLAINS. SEVERAL SMALLER DISTURBANCES WILL BE
CARRIED AROUND THE LOW... AFFECTING MAINLY THE CENTRAL AND SOUTHERN
HIGH PLAINS LATER TODAY. THESE DISTURBANCES... ALONG WITH STRONGER
WINDS ALOFT... ARE LIKELY TO LEAD TO THUNDERSTORM REDEVELOPMENT BY
MID TO LATE AFTERNOON NEAR THE DRYLINE... WHICH IS EXPECTED TO BE
NEAR THE WESTERN BORDER OF OKLAHOMA AND WESTERN NORTH TEXAS BY MID
TO LATE AFTERNOON. WINDS ALOFT ARE FORECAST TO BE A LITTLE STRONGER
THIS AFTERNOON THAN THEY WERE ON THURSDAY. THE RESULTING VERTICAL
WIND SHEAR... COMBINED WITH EXPECTED INSTABILITY... AGAIN WILL
SUPPORT DEVELOPMENT OF SUPERCELLS OVER PORTIONS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. WHILE ANY STORM THAT DEVELOPS WILL LIKELY
BECOME SEVERE... THE PROBABILITY OF DEVELOPMENT IS LESS LIKELY
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THE CAP WILL BEGIN TO REFORM LATE IN THE EVENING... SO STORMS LATE
TONIGHT ARE MORE LIKELY TO BECOME ELEVATED. ANY WELL FORMED
SUPERCELLS... HOWEVER... WILL POSE AN INCREASING THREAT FOR DAMAGING
WINDS AND TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA
EACH AFTERNOON AND EVENING THROUGH MEMORIAL DAY.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
30/9In the hours before
Local storm report, May 23, 7:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 S LAVERNE 36.62N 99.90W
05/23/2008 E1.75 INCH HARPER OK TRAINED SPOTTER
0700 PM HAIL LAVERNE 36.71N 99.90W
05/23/2008 E1.00 INCH HARPER OK CO-OP OBSERVER
&&
DWLocal storm report, May 23, 7:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SW SHATTUCK 36.28N 99.88W
05/23/2008 E1.75 INCH ELLIS OK FIRE DEPT/RESCUE
NICKEL TO GOLFBALL HAIL
&&
DWLocal storm report, May 23, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 13 N SHATTUCK 36.46N 99.88W
05/23/2008 E2.75 INCH ELLIS OK FIRE DEPT/RESCUE
&&
DWSpecial weather statement, May 23, 7:34 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 734 PM CDT FRI MAY 23 2008 OKZ014-240100- ROGER MILLS OK- 734 PM CDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF REYDON AT 734 PM CDT...MOVING NORTHEAST AT 48 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Special weather statement, May 23, 7:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 741 PM CDT FRI MAY 23 2008 OKZ009-240100- ELLIS OK- 741 PM CDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF SHATTUCK AT 741 PM CDT...MOVING NORTHEAST AT 47 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, May 23, 7:43 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 743 PM CDT FRI MAY 23 2008 OKZ014-240100- ROGER MILLS OK- 743 PM CDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF REYDON AT 743 PM CDT...MOVING NORTH AT 52 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:17 PM CDT | Tornado Warning | OUN | Ellis | 13 min |
| May 23, 7:27 PM CDT | Tornado Warning | OUN | Ellis, Harper, Woodward | 33 min |
| May 23, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 50 min |
| May 23, 8:24 PM CDT | Tornado Warning | OUN | Harper, Woods, Woodward | 36 min |
| May 23, 9:00 PM CDT | Tornado Warning | OUN | Woods | 15 min |
| May 23, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 58 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 62 min |
| May 23, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 64 min |
| May 23, 11:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Dewey, Ellis, Roger Mills | 35 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Beckham, Custer, Dewey, Ellis, Major and 3 more | 62 min |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Beckham, Blaine, Custer, Dewey, Major and 3 more | 59 min |
| May 24, 2:19 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| May 24, 1:54 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 51 min |
| May 24, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 39 min |
| May 24, 2:26 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 34 min |
| May 24, 2:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 48 min |
| May 24, 2:47 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 43 min |
| May 24, 2:55 PM CDT | Tornado Warning | OUN | Garfield | 35 min |
| May 24, 3:29 PM CDT | Tornado Warning | OUN | Garfield | 46 min |
| May 24, 4:13 PM CDT | Tornado Warning | OUN | Garfield | 62 min |
| May 24, 4:22 PM CDT | Tornado Warning | OUN | Garfield | 53 min |
| May 24, 5:14 PM CDT | Tornado Warning | OUN | Garfield, Logan, Noble | 31 min |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 27 min |
| May 24, 5:51 PM CDT | Tornado Warning | OUN | Noble, Payne | 54 min |
| May 24, 6:39 PM CDT | Tornado Warning | OUN | Noble | 51 min |
| May 24, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| May 24, 6:49 PM CDT | Tornado Warning | OUN | Noble | 41 min |
| May 24, 6:59 PM CDT | Areal Flood Advisory | OUN | Garfield, Noble | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.